Medicines and Mouth Problems

Topic Overview

Many prescription and nonprescription medicines can cause mouth problems. A few examples are:

  • Antibiotics.
  • Some seizure medicines.
  • Medicines used to treat cancer (chemotherapy).
  • Steroid medicines.
  • Medicines used after organ transplant.

Antibiotics may cause many mouth problems. If you have recently started an antibiotic and now have a mouth problem, suspect that the antibiotic is the cause. Do not stop taking the antibiotic. Call your doctor to see whether your antibiotic can be adjusted. Most problems will go away when you stop taking the antibiotic.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.